Skip to Main Content
Skip Nav Destination

4 more vaping-related deaths reported :

December 12, 2019

Fifty-two people have died and 2,409 have been hospitalized from vaping-related lung injuries, according to new data from the Centers for Disease Control and Prevention (CDC).

Since last week, deaths increased by four and hospitalizations rose by 118, despite the lung injuries likely having peaked in September.

“Although the number of reported cases appears to be declining, states are still reporting new hospitalized EVALI (e-cigarette, or vaping, product use-associated lung injury) cases to CDC on a weekly basis and should remain vigilant with EVALI case finding and reporting,” the CDC said on its website.

Cases have been reported in every state. About 67% of patients were male, 75% were white and the median age was 24 years.

About 80% of hospitalized patients used a vaping product containing tetrahydrocannabinol (THC). Roughly 56% of those patients used Dank Vapes, which the CDC described as “a class of largely counterfeit THC-containing products of unknown origin.” About 15% used the brand TKO, 13% used Smart Cart and 12% used Rove, according to a recent CDC report.

The CDC recently announced it found a link between the lung injuries and vitamin E acetate, which sometimes is used as a diluent in THC vaping products, although officials are not ruling out other possible causes.

Patients have complained of difficulty breathing, shortness of breath and/or chest pain. Some also experienced diarrhea, vomiting, fever and fatigue.

The CDC encourages clinicians to consider vaping-related illnesses in patients with lung disease, collect detailed information on the products patients were using and report suspected cases to their state health department.

Close Modal

or Create an Account

Close Modal
Close Modal